| Model Number |
1804300-33 |
| Medical Device Problem Codes |
Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Cardiac Arrest (1762); Low Blood Pressure/ Hypotension (1914); Thrombosis/Thrombus (4440)
| Date of Event |
03/12/2022
Type of Reportable Event
Death
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record and complaint history of the reported lot could not be conducted because the lot number was not provided.The reported patient effects of death, thrombosis and hypotension are listed in the xience skypoint, everolimus eluting coronary stent system (eecss), electronic instructions for use as known patient effects of coronary stenting procedures.A conclusive cause for the reported patient effects, and the relationship to the product, if any, cannot be determined; however, the reported treatment appears to be related to the operational context of the procedure.There is no indication of a product quality issue with respect to manufacture, design or labeling.The additional skypoint device is being filed under a separate medwatch report number.
Event or Problem Description
It was reported that on (b)(6) 2022, an emergency percutaneous coronary intervention (pci) procedure was performed on a patient with acute myocardial infarction who was taken from a different hospital.Complete occlusion on right coronary artery (rca), left circumflex (lcx), and acute coronary syndrome (acs) due to the heavy stenosis on left anterior descending (lad) artery were noted.Thrombectomy was performed on the lad.After intravascular ultrasound (ivus) pre-dilatation was performed on the proximal lad with an unspecified balloon catheter.A 3.5x23 mm xience skypoint stent delivery system (sds) and 3.0x33mm xience skypoint sds were deployed at the proximal lad and the mid lad.Calcification in the distal left circumflex (lcx) with 100% stenosis, lesion length 35mm, lesion radius 2.5mm and tortuosity and heavy calcification in the proximal lcx with 100% stenosis, lesion length 10mm, and lesion radius 2.75mm were noted.A non-abbott guide wire and guiding catheter were inserted into the lcx.After pre-dilatation by a non-abbott balloon catheter in the lcx, a non-abbott stent was deployed at the proximal lcx and distal lcx, without post-dilatation.The stent expansion was confirmed by imaging.The patient was taken into critical care unit (ccu).On (b)(6) 2022, sudden changes occurred in the patient¿s condition and they went into cardiac arrest.Occlusion occurred from ostia of lad and lcx due to thrombosis and was confirmed by imaging.Under intra-aortic balloon pump (iabp), the lesions were dilated with a balloon catheter, but the patient died due to a fall in blood pressure.According to the physician who performed the procedure, the cause of thrombosis was unknown.Medications were administered.No additional information was provided.
Additional Manufacturer Narrative
H6: 2017/failure to follow instructions.The device was not returned for evaluation.A review of the lot history record and complaint history of the reported lot could not be conducted because the lot number was not provided.The xience skypoint drug eluting stent electronic instructions for use (ifu) states: when multiple drug-eluting stents are required, only stent materials with similar composition (e.G., xience¿ everolimus eluting coronary stent systems with the identical cobalt-chromium stent substrate and identical drug-eluting polymer coating) should be used.Potential interaction with other drug-eluting stents or coated stents has not been evaluated and should be avoided.Placing multiple stents of different metals in contact with each other may increase the potential for corrosion in vivo, although in vitro corrosion tests using an l-605 cocr alloy stent in combination with a 316l stainless steel alloy stent did not appear to increase corrosion.In this case, it is unknown if the ifu deviation contributed to the reported event.Medical affairs reviewed the reported information.The reviewer states this was a case to treat a heavily stenosed left anterior descending artery (lad) in a male patient with a medical history of diabetes mellitus (dm).The patient presented as a transfer from an outside hospital for emergent percutaneous coronary intervention (pci) and arrived with an intra-aortic balloon pump in place.The right coronary (rca) and left circumflex (lcx) arteries were 100% occluded prior to the lad procedure.After successful thrombectomy and intravascular ultrasound imaging of the lad, the lad was pre-dilated with a non-abbott balloon dilatation catheter (bdc), and a 3.0x 33mm xience skypoint everolimus des was deployed in the mid-lad and a 3.5x23mm xience skypoint everolimus des was deployed the proximal lad.The lcx was then pre-dilated with a 2.0 x 15mm non-abbott bdc and then a 2.75 x 12mm and a 2.5 x 38mm non-abbott sirolimus drug eluting stents were deployed in the proximal and distal lcx.The patient presented in a critical state with a previously placed intra-aortic balloon pump (iabp) to assist with their cardiac perfusion.Eight (8) hours post procedure, the patient¿s condition changed, and they went into cardiac arrest and another emergent cardiac catheterization procedure was performed.Thrombus was seen at the ostium of the lad and lcx and emergent pci was attempted with the iabp in place.During the pci attempt the patient became hemodynamically unstable and expired.Per the xience skypoint drug eluting stent electronic instructions for use states: when multiple drug-eluting stents are required, only stent materials with similar composition (e.G., xience¿ everolimus eluting coronary stent systems with the identical cobalt-chromium stent substrate and identical drug-eluting polymer coating) should be used.Potential interaction with other drug-eluting stents or coated stents has not been evaluated and should be avoided.Placing multiple stents of different metals in contact with each other may increase the potential for corrosion in vivo, although in vitro corrosion tests using an l-605 cocr alloy stent in combination with a 316l stainless steel alloy stent did not appear to increase corrosion.Additionally, the non-abbott sirolimus drug eluting stent ifu states: the ultimaster sirolimus eluting coronary stents have not been tested in simultaneous combination with other devices.While both the xience skypoint and the non-abbott sirolimus des are both made of the cobalt-chromium stent substrate (cocr l605), they do not have the identical drug-eluting polymer coating.Deploying different drug eluting polymer stents is a failure to follow the ifu.Furthermore, both ifu¿s state similar warning, precautions, and potential adverse event statements that include acute thrombosis, stent thrombosis, and death.The combined use of sirolimus des and everolimus des in a diabetic patient is most likely the cause of the acute thrombosis.Additionally, placing the slower eluting sirolimus drug eluting stents in the 100% occluded lcx most likely promoted the acute thrombosis which progressed into the ostium of the lad and caused the patient to become severely hypotensive.However, due to the patient diagnosis and clinical state, it cannot be definitively stated that the xience skypoint everolimus drug eluting stents were not directly nor indirectly a cause of the patient death.The cause of death was acute myocardial infarction secondary to acute thrombosis.No cine films were available to review.The reported patient effects of death, thrombosis and hypotension are listed in the xience skypoint, everolimus eluting coronary stent system (eecss), electronic instructions for use as known patient effects of coronary stenting procedures.A conclusive cause for the reported patient effects, and the relationship to the product, if any, cannot be determined; however, the reported treatments appear to be related to the operational context of the procedure.There is no indication of a product quality issue with respect to manufacture, design or labeling.